Nebraska, 2022

Tornadoes and Hail in Nebraska, May 17, 2022

May 17, 2022 · NWS GID · 10 events in 5 counties and zones

Cold front leads to strong to severe thunderstorms for portions of south central Nebraska during the evening of May 17th. The first thunderstorms of this event developed over southwest Furnas County between 4PM and 5PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
$1.0 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Cold front leads to strong to severe thunderstorms for portions of south central Nebraska during the evening of May 17th. The first thunderstorms of this event developed over southwest Furnas County between 4PM and 5PM CDT. The initial concern was the potential for landspouts, and at least two were reported in the area of Wilsonville and Beaver City. As is often the case with landspouts, these were very brief touchdowns, and no damage indicators could be found, so they were given an EFU, or unknown, rating. This initial setup for landspouts was fairly typical for this region in which steep low level lapse rates coincided with weak deep layer wind shear, weak low level convergence, and a weak surface front that provides abundant ambient surface vorticity. Eventually, between 5PM and 7PM, thunderstorms unzipped , or developed further northeast in Kearney County, along the advancing cold front, which lead to upscale growth into a couple intense thunderstorm clusters. Large hail was the primary hazard with this activity, and for the most part ranged from quarter to golf ball size. However, up to 3 inch in diameter hail was reported in Harlan County. The thunderstorm clusters moved east and southeast, and eventually weakened and/or shifted in northern Kansas around 8PM CDT.

Another separate broken line of thunderstorms developed further north, from around Kearney to Columbus, between 9PM and 10PM. This activity persisted for a couple of hours before weakening. Once again, large hail was the primary threat, with penny to half dollar size hail reported in portions of Hall and Hamilton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 2:38 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 17, 2:38 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
338 PM CDT Tue May 17 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 337 PM CDT Tue May 17 2022

The main concern in the near term is the chance for strong to severe
thunderstorms this evening.  Showers and thunderstorms that moved
across the area earlier today have exited the region.  There is
concern that the morning convection may have impacted the potential
for initial development of thunderstorms.

Temperatures have risen into the 80s across much of the area with a
few areas in the 90s.  Dewpoints are currently in the low to mid-60s
across much of the area.  An upper level trough continues to move
across the area this afternoon and a cold front will be moving
through later this afternoon. SBCAPE values of 3000 J/kg, MUCAPE
values of 3000 J/kg, and DCAPE around 1000+ J/kg are expected
this afternoon. Steep mid-level lapse rates of 8 C/km and decent
shear will be conducive for storm development. Storms are expected
to develop along the cold front with large hail and damaging
winds being the primary threats. Storms are expected to become
more of a line with damaging winds and an isolated tornado as the
main hazards. The other concern is a small chance for some blowing
dust as the cold front moves in and/or outflow kicks up dust and
carries it. Storm chances continue overnight, clearing out by
daybreak.

Wednesday, zonal flow will be in place over the area.  Temperatures
will be a little cooler than today, with highs in the low 80s and
lows in the mid to upper 50s.

Thursday and Friday, an upper trough will drop into the Central
Plains from the northwest.  The area may get clipped with a few
showers and thunderstorms in the northeastern portion of the area.
Precipitation chances are low at this point in time.  Highs Thursday
will be in the 90s.  Cooler air pushes into the region Friday, with
highs ranging from the low 60s in  the northwest to the low 70s in
the southeast.

Friday evening through the weekend, the upper trough expands west to
east from western Montana to New England.  A few disturbances are
expected to move through the area during this time which could give
us a few rain showers.  Little to no accumulation is expected at
this point in time.  Cooler temperatures persist with highs in the
60s and 70s. Lows will be in the 30s and 40s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1240 PM CDT Tue May 17 2022

VFR conditions persist at both terminals through the rest of this
afternoon. Southerly winds are expected to continue, becoming
slightly south-southwest by mid-afternoon as the remnants of
decaying thunderstorms move through the area.

Heading into late this afternoon into evening, a cold front is
expected to cross the region, kicking off showers and
thunderstorms. A few of these may become strong to severe with
hail and strong winds being the main threats. Have put vicinity
storms in the forecast for now as there remains some uncertainty
on where the front will be located this evening. Conditions are
expected to be VFR/MVFR through this time with thunderstorms
bringing short periods of reduced visibility. Conditions improve
after midnight with northerly winds 5-10kts expected through the
remainder of the forecast period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wekesser
AVIATION...Wekesser
Hazardous weather outlook, May 17, 2:48 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
348 PM CDT Tue May 17 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
348 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A cold front will move into the region late this afternoon through
the evening, kicking off showers and thunderstorms. Strong to
severe thunderstorms are possible with hail to the size of
golfballs and 70 mph winds being the primary hazards. An isolated
tornado cannot be entirely ruled out. There is a possibility of
some blowing dust being picked up as the cold front moves through
and ahead of any storms. Be prepared for some reductions to
visibility where blowing dust is occurring.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is another chance for thunderstorms Thursday, particularly
in the northeastern part of the area. A few storms may become
strong to severe.

There are slight chances of thunderstorms over the weekend and
into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather this evening
to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 17, 3:51 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
451 PM CDT Tue May 17 2022

NEZ082-172215-
Furnas NE-
451 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of southwestern Furnas
County through 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a line of strong
thunderstorms near and southwest of Wilsonville, or 18 miles
northwest of Norton, moving northeast at 15 mph. A landspout tornado
was recently reported in northwestern Norton County, and it is
possible that another landspout could form in southwestern Furnas
County. Please note this is only a possibility!

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Wilsonville around 505 PM CDT.

Other locations in the path of this storm include Hendley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Although typically weaker and shorter lived than tornadoes associated
with organized supercell thunderstorms, landspout tornadoes can still
cause injury or minor damage. Landspouts develop as a surface front
or wind shift line interact with a towering cumulus cloud or
developing thunderstorms. Landspouts are not usually associated with
a wall cloud and are often difficult to detect with weather radar.

If a landspout is sighted, first take any necessary tornado safety
precautions, and then report the landspout activity to the National
Weather Service in Hastings and local law enforcement.

&&

LAT...LON 4012 10019 4025 9997 4001 9981 4000 9985
      4000 10019
TIME...MOT...LOC 2149Z 242DEG 14KT 4004 10014

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Pfannkuch

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 tornado. Local standard time, as filed.

Tornado, Furnas

When
May 17, 4:10 PM CST
Where
Furnas County, 2.81 mi N of Wilsonville
Rating
EFU
Path length
0.01 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.160, -100.130

A brief landspout tornado touched down in a rural area a few miles north-northwest of Wilsonville. No damage occurred.

Tornado, Furnas

When
May 17, 4:14 PM CST
Where
Furnas County, 8.39 mi SE of Hendley
Rating
EFU
Path length
0.01 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.030, -99.880

A brief landspout tornado touched down in a rural area approximately 8 miles south-southwest of Beaver City. No damage occurred.

Hail, Phelps

When
May 17, 4:45 PM CST
Where
Phelps County, Holdrege
Measured
1 in hail
Reported by
Social Media
Coordinates
40.450, -99.370

Hail, Furnas

When
May 17, 4:47 PM CST to 4:55 PM CST
Where
Furnas County, 0.67 mi SSW of Hollinger to Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.161, -99.706

Hail, Harlan

When
May 17, 5:14 PM CST to 5:36 PM CST
Where
Harlan County, 1 mi WSW of Ragan to Ragan
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
Storm Chaser
Coordinates
40.315, -99.297

Hail ranging in size from quarters to golf balls was reported in the area.

Hail, Harlan

When
May 17, 5:16 PM CST to 5:30 PM CST
Where
Harlan County, 4.8 mi WSW of Ragan to 4.03 mi WNW of Ragan
Measured
3 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.305, -99.369

Hail ranging anywhere in size from ping pong balls up to three inches in diameter was reported in this area.

Hail, Furnas

When
May 17, 6:16 PM CST to 6:42 PM CST
Where
Furnas County, Edison
Measured
1.5 in hail
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.280, -99.770

Hail between quarter and ping pong ball size was reported in Edison.

Hail, Hamilton

When
May 17, 8:25 PM CST
Where
Hamilton County, Phillips
Measured
0.75 in hail
Reported by
Public
Coordinates
40.900, -98.220

Hail, Hall

When
May 17, 8:35 PM CST to 8:41 PM CST
Where
Hall County, 2.08 mi W of Grand Is to 1.68 mi N of Grand Is
Measured
1.25 in hail
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.914, -98.389

Quarter to half dollar size hail was reported on the west and north sides of Grand Island.

Hail, Hamilton

When
May 17, 8:59 PM CST
Where
Hamilton County, 1 mi NE of Hampton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.880, -97.886

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026392, 1026393, 1026396, 1026398, 1026401, 1026403, 1026406, 1026409, 1026411, 1026410.